This study examined periorbital soft tissue changes due to the use of topical prostaglandin analogues. The authors selected a cohort of 20 patients who had been using prostaglandin analogues in one eye continuously for at least a 12-month period, and for an average of 5½ years. Fellow eyes were required to have never been treated with a prostaglandin analogue. Thickness of the dermis and orbicularis oculi muscle was assessed using ultrasonography with the operator masked to the eye receiving treatment. The distance from the skin to arcus marginalis on the orbital rim was also measured for upper and lower lids. This distance includes dermis, orbicularis oculi, submuscular areolar and adipose tissue.
Eighty-five percent of patients had thinner periorbital soft tissues in the treated compared to fellow eye with only three patients (15%) not showing any significant difference between eyes. Eyes on prostaglandin analogue therapy had significantly thinner dermis, orbicularis oculi and reduced skin to arcus marginalis distance in upper and lower lids.
The study provides important clues as to why patients using prostaglandin analogues may experience periorbital cosmetic changes such as upper eyelid sulcus deepening
The authors suggest that changes in the skin to arcus marginalis distance may, at least in part, be due to adipocyte atrophy, which could be related to the anti-adipogenic effect of prostaglandin analogues, particularly prostaglandin F2?. The reason for changes in the dermis and orbicularis oculi is less certain but may be due to an effect on collagen, especially types I, III and IV. However, there are no histological studies to confirm this hypothesis and the subject requires further investigation.
Although the magnitude of soft tissue changes was not related to age, number of glaucoma medications or duration of therapy, these relationships also require further investigation, particularly as the study was limited by a cross-sectional design. It would be interesting to repeat the study looking for changes over time and explore if the changes are reversible with cessation of therapy. Overall the study provides important clues as to why patients using prostaglandin analogues may experience periorbital cosmetic changes such as upper eyelid sulcus deepening.